The Syndrome of 5-fluorouracil Cardiotoxicity. An Elusive Cardiopathy

Cancer. 1993 Jan 15;71(2):493-509. doi: 10.1002/1097-0142(19930115)71:2<493::aid-cncr2820710235>3.0.co;2-c.

Abstract

Background: A case of reversible cardiogenic shock linked to 5-fluorouracil (5-FU) was observed. Recognizing the increasing use of 5-FU, the authors tried to map this syndrome.

Methods: They reviewed 134 additional case reports, retrieved information from literature searches, focused on clinical features, and discussed possible pathophysiologic findings and prevention of this syndrome.

Results: Although angina and electrocardiographic changes were common and reproducible (approximately 90% each), coronary artery disease was found in a few patients. A total of 33 patients had severe left ventricular dysfunction, 28 without evidence of myocardial infarction. The symptoms were responsive to conservative management (90%).

Conclusions: Cardiac toxicity is a little known complication of 5-FU therapy, with an unknown but significant incidence. It is highly treatable.

Publication types

  • Case Reports
  • Review

MeSH terms

  • Female
  • Fluorouracil / administration & dosage
  • Fluorouracil / adverse effects*
  • Heart Diseases / chemically induced*
  • Humans
  • Middle Aged
  • Pyrimidines / metabolism
  • Syndrome

Substances

  • Pyrimidines
  • pyrimidine
  • Fluorouracil